Many pet parents treat certain conditions with Aleve. This is a common medication for painful conditions. And sometimes accidents can happen when we take medications. For instance, it’s possible to drop a pill and not find it. Occasionally, we may leave our medications on a counter or table where our dogs can easily reach them. But what happens if a dog eats Aleve?
Has your dog eaten Aleve? Are you worried that Aleve will make your dog sick? If so, you’ve come to the right place. We understand it can be scary when your dog eats something like this.
We’ve gathered information about Aleve and whether it can make a dog sick. Let’s get started!
What is Aleve?
Aleve (also called naproxen) is an over-the-counter medication for humans. It’s classed as a non-steroidal anti-inflammatory medication that’s used to treat pain and inflammation. This pain reliever can also be used to lower fever and more.
Vets sometimes also prescribe Aleve for dogs; however, the dosage may differ from a human dose, depending on the size and weight of the dog. So, never give your dog Aleve unless the vet recommends it. Be sure to strictly follow their dosing instructions when giving this medication to your fur baby.
While Aleve is safe for humans (at the right dose), can this medication make a dog sick?
Aleve & Dogs
Aleve is safe for dogs when it’s prescribed by the vet. They will explain the right dose and how to give it to your dog.
However, if a dog eats too much Aleve, the medicine could make him sick.
Symptoms of Aleve Toxicity in Dogs
You may notice these symptoms if your dog eats Aleve:
- Abdominal pain
- Lack of appetite
- Weight loss
- Blood in the stool (may be red or black)
- Gum ulcers
- Pale mucus membranes
If you notice any of these symptoms in your dog, call the vet immediately. This is an emergency.
Treatment of Aleve Toxicity in Dogs
The vet will first work to decontaminate your dog’s system of Aleve. They may do this by inducing vomiting or by using activated charcoal. Your dog may also require an IV for fluids and to administer medications.
The vet will also treat other symptoms as they arise. In some cases, large amounts of Aleve can cause gastric bleeding in dogs. In that case, the vet may need to give your fur baby transfusions to replace the blood he’s lost.
In some cases, your canine companion may need to be hospitalized until he’s in stable condition.
The prognosis is best for dogs that receive prompt medical treatment after eating Aleve. So, it’s best to keep all of your and your dog’s medications out of his reach. Prevention is always the best medicine.